March  2012, 32(3): 901-933. doi: 10.3934/dcds.2012.32.901

Phase portraits of predator--prey systems with harvesting rates

1. 

Department of Mathematics, Ryerson University, Toronto, Ontario, M5B 2K3, Canada, Canada

Received  October 2010 Revised  April 2011 Published  October 2011

We investigate positive equilibria and phase portraits of predator-prey systems with constant harvesting rates arising in ecology. These systems are generalizations of the well--known predator--prey systems with Beddington--DeAngelis functional responses. We seek the ranges of the five parameters involved for which the equilibria of the systems to be positive and obtain all the positive equilibria of the systems. We prove that these positive equilibria are saddles, topological saddles, nodes, saddle-nodes, foci, centers, or cusps by providing suitable ranges of the five parameters. These results show how the harvesting rate and another parameter used in the Beddington--DeAngelis functional responses affect the dynamical behaviors of these systems. In particular, if the harvesting rate is larger than $1/4$ or the parameter just mentioned is too large, then the mutual extinction occurs.
Citation: K. Q. Lan, C. R. Zhu. Phase portraits of predator--prey systems with harvesting rates. Discrete and Continuous Dynamical Systems, 2012, 32 (3) : 901-933. doi: 10.3934/dcds.2012.32.901
References:
[1]

A. A. Andronov, E. A. Leontovich, I. I. Gordon and A. G. Maǐer, "Qualitative Theory of Second-Order Dynamical Systems," Halsted Press (A division of John Wiley & Sons), New York-Toronto, Ont., Israel Program for Scientific Translations, Jerusalem-London, 1973.

[2]

R. Arditi and L. R. Ginzburg, Coupling in predator-prey dynamics: Ratio-dependence, J. Theoret. Biol., 139 (1989), 311-326. doi: 10.1016/S0022-5193(89)80211-5.

[3]

J. R. Beddington, Mutual interference between parasites or predators and its effect on searching efficiency, J. Animal Ecol., 44 (1975), 331-340. doi: 10.2307/3866.

[4]

F. Berezovskaya, G. Karev and R. Arditi, Parameteric analysis of the ratio-dependent predator-prey model, J. Math. Biol., 43 (2001), 221-246. doi: 10.1007/s002850000078.

[5]

R. S. Cantrell and C. Cosner, On the dynamics of predator-prey models with the Beddington-DeAngelis functional response, J. Math. Anal. Appl., 257 (2001), 206-222. doi: 10.1006/jmaa.2000.7343.

[6]

C. W. Clark, "Mathmatics Bioeconomics, The Optimal Management of Renewable Resources," Second edition, Pure and Applied Mathematics (New York), A Wiley-Interscience Publication, John Wiley & Sons, Inc., New York, 1990.

[7]

C. Cosner, D. L. DeAngelis, J. S. Ault and D. B. Olson, Effects of spatial grouping on the functional response of predators, Theoret. Popul. Biol., 56 (1999), 65-75. doi: 10.1006/tpbi.1999.1414.

[8]

D. L. DeAngelis, R. A. Goldstein and R. V. O'Neil, A model for trophic interaction, Ecology, 56 (1975), 881-892. doi: 10.2307/1936298.

[9]

J. Dieudonné, "Foundations of Modern Analsis," Pure and Applied Mathematics, Vol. 10-I, Academic Press, New York-London, 1969.

[10]

D. T. Dimitrov and H. V. Kojouharov, Complete mathematical analysis of predator-prey models with linear prey growth and Beddington-DeAngelis functional response, Applied Math. Comput., 162 (2005), 523-538.

[11]

M. Fan and K. Wang, Optimal harvesting policy for single population with periodic coefficients, Math. Biosci., 15 (1998), 165-177. doi: 10.1016/S0025-5564(98)10024-X.

[12]

M. Fan and Y. Kuang, Dynamics of a nonautonomous predator-prey system with the Beddington-DeAngelis functional response, J. Math. Anal. Appl., 295 (2004), 15-39. doi: 10.1016/j.jmaa.2004.02.038.

[13]

S.-B. Hsu, T.-W. Hwang and Y. Kuang, Global analysis of the Michaelis-Menten-type ratio-dependent predator-prey system, J. Math. Biol., 42 (2001), 489-506. doi: 10.1007/s002850100079.

[14]

T.-W. Hwang, Global analysis of the predator-prey system with Beddington-DeAngelis functional response, J. Math. Anal. Appl., 281 (2003), 395-401.

[15]

T.-W. Hwang, Uniqueness of limit cycles of the predator-prey system with Beddington-DeAngelis functional response, J. Math. Anal. Appl., 290 (2004), 113-122. doi: 10.1016/j.jmaa.2003.09.073.

[16]

Y. Kuang and E. Beretta, Global qualitative analysis of a ratio-dependent predator-prey system, J. Math. Biol., 36 (1998), 389-406. doi: 10.1007/s002850050105.

[17]

S. Liu and E. Beretta, A stage-structured predator-prey model of Beddington-DeAngelis type, SIAM J. Appl. Math., 66 (2006), 1101-1129. doi: 10.1137/050630003.

[18]

Z. Liu and R. Yuan, Stability and bifurcation in a delayed predator-prey system with Beddington-DeAngelis functional response, J. Math. Anal. Appl., 296 (2004), 521-537. doi: 10.1016/j.jmaa.2004.04.051.

[19]

L. Perko, "Differential Equations and Dynamical Systems," Second edition, Texts in Applied Mathematics, 7, Springer-Verlag, New York, 1996.

[20]

G. T. Skalski and J. F. Gilliam, Functional responses with predator interference: Viable alternatives to the Holling type II model, Ecology, 82 (2001), 3083-3092. doi: 10.1890/0012-9658(2001)082[3083:FRWPIV]2.0.CO;2.

[21]

D. Xiao and L. S. Jennings, Bifurcations of a ratio-dependent predator-prey system with constant rate harvesting, SIAM J. Appl. Math., 65 (2005), 737-753. doi: 10.1137/S0036139903428719.

[22]

D. Xiao and S. Ruan, Global dynamics of a ratio-dependent predator-prey system, J. Math. Biol., 43 (2001), 268-290. doi: 10.1007/s002850100097.

show all references

References:
[1]

A. A. Andronov, E. A. Leontovich, I. I. Gordon and A. G. Maǐer, "Qualitative Theory of Second-Order Dynamical Systems," Halsted Press (A division of John Wiley & Sons), New York-Toronto, Ont., Israel Program for Scientific Translations, Jerusalem-London, 1973.

[2]

R. Arditi and L. R. Ginzburg, Coupling in predator-prey dynamics: Ratio-dependence, J. Theoret. Biol., 139 (1989), 311-326. doi: 10.1016/S0022-5193(89)80211-5.

[3]

J. R. Beddington, Mutual interference between parasites or predators and its effect on searching efficiency, J. Animal Ecol., 44 (1975), 331-340. doi: 10.2307/3866.

[4]

F. Berezovskaya, G. Karev and R. Arditi, Parameteric analysis of the ratio-dependent predator-prey model, J. Math. Biol., 43 (2001), 221-246. doi: 10.1007/s002850000078.

[5]

R. S. Cantrell and C. Cosner, On the dynamics of predator-prey models with the Beddington-DeAngelis functional response, J. Math. Anal. Appl., 257 (2001), 206-222. doi: 10.1006/jmaa.2000.7343.

[6]

C. W. Clark, "Mathmatics Bioeconomics, The Optimal Management of Renewable Resources," Second edition, Pure and Applied Mathematics (New York), A Wiley-Interscience Publication, John Wiley & Sons, Inc., New York, 1990.

[7]

C. Cosner, D. L. DeAngelis, J. S. Ault and D. B. Olson, Effects of spatial grouping on the functional response of predators, Theoret. Popul. Biol., 56 (1999), 65-75. doi: 10.1006/tpbi.1999.1414.

[8]

D. L. DeAngelis, R. A. Goldstein and R. V. O'Neil, A model for trophic interaction, Ecology, 56 (1975), 881-892. doi: 10.2307/1936298.

[9]

J. Dieudonné, "Foundations of Modern Analsis," Pure and Applied Mathematics, Vol. 10-I, Academic Press, New York-London, 1969.

[10]

D. T. Dimitrov and H. V. Kojouharov, Complete mathematical analysis of predator-prey models with linear prey growth and Beddington-DeAngelis functional response, Applied Math. Comput., 162 (2005), 523-538.

[11]

M. Fan and K. Wang, Optimal harvesting policy for single population with periodic coefficients, Math. Biosci., 15 (1998), 165-177. doi: 10.1016/S0025-5564(98)10024-X.

[12]

M. Fan and Y. Kuang, Dynamics of a nonautonomous predator-prey system with the Beddington-DeAngelis functional response, J. Math. Anal. Appl., 295 (2004), 15-39. doi: 10.1016/j.jmaa.2004.02.038.

[13]

S.-B. Hsu, T.-W. Hwang and Y. Kuang, Global analysis of the Michaelis-Menten-type ratio-dependent predator-prey system, J. Math. Biol., 42 (2001), 489-506. doi: 10.1007/s002850100079.

[14]

T.-W. Hwang, Global analysis of the predator-prey system with Beddington-DeAngelis functional response, J. Math. Anal. Appl., 281 (2003), 395-401.

[15]

T.-W. Hwang, Uniqueness of limit cycles of the predator-prey system with Beddington-DeAngelis functional response, J. Math. Anal. Appl., 290 (2004), 113-122. doi: 10.1016/j.jmaa.2003.09.073.

[16]

Y. Kuang and E. Beretta, Global qualitative analysis of a ratio-dependent predator-prey system, J. Math. Biol., 36 (1998), 389-406. doi: 10.1007/s002850050105.

[17]

S. Liu and E. Beretta, A stage-structured predator-prey model of Beddington-DeAngelis type, SIAM J. Appl. Math., 66 (2006), 1101-1129. doi: 10.1137/050630003.

[18]

Z. Liu and R. Yuan, Stability and bifurcation in a delayed predator-prey system with Beddington-DeAngelis functional response, J. Math. Anal. Appl., 296 (2004), 521-537. doi: 10.1016/j.jmaa.2004.04.051.

[19]

L. Perko, "Differential Equations and Dynamical Systems," Second edition, Texts in Applied Mathematics, 7, Springer-Verlag, New York, 1996.

[20]

G. T. Skalski and J. F. Gilliam, Functional responses with predator interference: Viable alternatives to the Holling type II model, Ecology, 82 (2001), 3083-3092. doi: 10.1890/0012-9658(2001)082[3083:FRWPIV]2.0.CO;2.

[21]

D. Xiao and L. S. Jennings, Bifurcations of a ratio-dependent predator-prey system with constant rate harvesting, SIAM J. Appl. Math., 65 (2005), 737-753. doi: 10.1137/S0036139903428719.

[22]

D. Xiao and S. Ruan, Global dynamics of a ratio-dependent predator-prey system, J. Math. Biol., 43 (2001), 268-290. doi: 10.1007/s002850100097.

[1]

Haiyin Li, Yasuhiro Takeuchi. Dynamics of the density dependent and nonautonomous predator-prey system with Beddington-DeAngelis functional response. Discrete and Continuous Dynamical Systems - B, 2015, 20 (4) : 1117-1134. doi: 10.3934/dcdsb.2015.20.1117

[2]

Xiao He, Sining Zheng. Bifurcation analysis and dynamic behavior to a predator-prey model with Beddington-DeAngelis functional response and protection zone. Discrete and Continuous Dynamical Systems - B, 2020, 25 (12) : 4641-4657. doi: 10.3934/dcdsb.2020117

[3]

Seong Lee, Inkyung Ahn. Diffusive predator-prey models with stage structure on prey and beddington-deangelis functional responses. Communications on Pure and Applied Analysis, 2017, 16 (2) : 427-442. doi: 10.3934/cpaa.2017022

[4]

Eric Avila-Vales, Gerardo García-Almeida, Erika Rivero-Esquivel. Bifurcation and spatiotemporal patterns in a Bazykin predator-prey model with self and cross diffusion and Beddington-DeAngelis response. Discrete and Continuous Dynamical Systems - B, 2017, 22 (3) : 717-740. doi: 10.3934/dcdsb.2017035

[5]

Zengji Du, Xiao Chen, Zhaosheng Feng. Multiple positive periodic solutions to a predator-prey model with Leslie-Gower Holling-type II functional response and harvesting terms. Discrete and Continuous Dynamical Systems - S, 2014, 7 (6) : 1203-1214. doi: 10.3934/dcdss.2014.7.1203

[6]

C. R. Zhu, K. Q. Lan. Phase portraits, Hopf bifurcations and limit cycles of Leslie-Gower predator-prey systems with harvesting rates. Discrete and Continuous Dynamical Systems - B, 2010, 14 (1) : 289-306. doi: 10.3934/dcdsb.2010.14.289

[7]

Walid Abid, Radouane Yafia, M.A. Aziz-Alaoui, Habib Bouhafa, Azgal Abichou. Global dynamics on a circular domain of a diffusion predator-prey model with modified Leslie-Gower and Beddington-DeAngelis functional type. Evolution Equations and Control Theory, 2015, 4 (2) : 115-129. doi: 10.3934/eect.2015.4.115

[8]

Kazuhiro Oeda. Positive steady states for a prey-predator cross-diffusion system with a protection zone and Holling type II functional response. Conference Publications, 2013, 2013 (special) : 597-603. doi: 10.3934/proc.2013.2013.597

[9]

Jinliang Wang, Jiying Lang, Xianning Liu. Global dynamics for viral infection model with Beddington-DeAngelis functional response and an eclipse stage of infected cells. Discrete and Continuous Dynamical Systems - B, 2015, 20 (9) : 3215-3233. doi: 10.3934/dcdsb.2015.20.3215

[10]

Renji Han, Binxiang Dai, Lin Wang. Delay induced spatiotemporal patterns in a diffusive intraguild predation model with Beddington-DeAngelis functional response. Mathematical Biosciences & Engineering, 2018, 15 (3) : 595-627. doi: 10.3934/mbe.2018027

[11]

Sze-Bi Hsu, Shigui Ruan, Ting-Hui Yang. On the dynamics of two-consumers-one-resource competing systems with Beddington-DeAngelis functional response. Discrete and Continuous Dynamical Systems - B, 2013, 18 (9) : 2331-2353. doi: 10.3934/dcdsb.2013.18.2331

[12]

Shanshan Chen, Junping Shi, Junjie Wei. The effect of delay on a diffusive predator-prey system with Holling Type-II predator functional response. Communications on Pure and Applied Analysis, 2013, 12 (1) : 481-501. doi: 10.3934/cpaa.2013.12.481

[13]

Xin Jiang, Zhikun She, Shigui Ruan. Global dynamics of a predator-prey system with density-dependent mortality and ratio-dependent functional response. Discrete and Continuous Dynamical Systems - B, 2021, 26 (4) : 1967-1990. doi: 10.3934/dcdsb.2020041

[14]

Jun Zhou, Chan-Gyun Kim, Junping Shi. Positive steady state solutions of a diffusive Leslie-Gower predator-prey model with Holling type II functional response and cross-diffusion. Discrete and Continuous Dynamical Systems, 2014, 34 (9) : 3875-3899. doi: 10.3934/dcds.2014.34.3875

[15]

Gianni Gilioli, Sara Pasquali, Fabrizio Ruggeri. Nonlinear functional response parameter estimation in a stochastic predator-prey model. Mathematical Biosciences & Engineering, 2012, 9 (1) : 75-96. doi: 10.3934/mbe.2012.9.75

[16]

Haiying Jing, Zhaoyu Yang. The impact of state feedback control on a predator-prey model with functional response. Discrete and Continuous Dynamical Systems - B, 2004, 4 (3) : 607-614. doi: 10.3934/dcdsb.2004.4.607

[17]

Yinshu Wu, Wenzhang Huang. Global stability of the predator-prey model with a sigmoid functional response. Discrete and Continuous Dynamical Systems - B, 2020, 25 (3) : 1159-1167. doi: 10.3934/dcdsb.2019214

[18]

Wan-Tong Li, Yong-Hong Fan. Periodic solutions in a delayed predator-prey models with nonmonotonic functional response. Discrete and Continuous Dynamical Systems - B, 2007, 8 (1) : 175-185. doi: 10.3934/dcdsb.2007.8.175

[19]

Yanlin Zhang, Qi Cheng, Shengfu Deng. Qualitative structure of a discrete predator-prey model with nonmonotonic functional response. Discrete and Continuous Dynamical Systems - S, 2022  doi: 10.3934/dcdss.2022065

[20]

Jaume Llibre, Marzieh Mousavi. Phase portraits of the Higgins–Selkov system. Discrete and Continuous Dynamical Systems - B, 2022, 27 (1) : 245-256. doi: 10.3934/dcdsb.2021039

2021 Impact Factor: 1.588

Metrics

  • PDF downloads (138)
  • HTML views (0)
  • Cited by (14)

Other articles
by authors

[Back to Top]